Winter Storm, Northeast Bighorn Mountains
- When
- November 16, 6:00 PM MST to November 17, 7:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Area Snotels received about 13 to 15 inches of snow.
A cold front moved across northern Wyoming during the late afternoon into the evening hours on the 16th. This resulted in a cold, moist easterly upslope flow over the Big Horn Mountains and adjacent foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A cold front moved across northern Wyoming during the late afternoon into the evening hours on the 16th. This resulted in a cold, moist easterly upslope flow over the Big Horn Mountains and adjacent foothills. At the same time, an upper low moved across southern Wyoming providing additional upslope flow to the mountain locations. As a result, significant snow accumulations occurred over the Big Horn Mountains and adjacent foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 16, 3:38 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
338 PM MST Wed Nov 16 2016
.SHORT TERM...valid for tonight through Thu night...
The forecast remains on track and precipitation and snow will
continue to spread into northern Wyoming and Southern Montana as
the upper level shortwave over California rapidly moves east and
strengthens. As this shortwave moves over Utah, low pressure will
begin to develop over central Wyoming tonight. When this happens
expect heavy snow to increase in coverage along the Beartooth and
Big Horn foothills. As this low strengthens and continues east,
colder air moves into southern Montana and snow will increase in
coverage across the Plains (mostly south of Livingston-Billings-
Ekalaka line) by late tonight. This is expected to make travel
difficult in these areas so winter weather advisories were added
to the forecast this morning. North of this line, snow amounts
will range from 1-2 inches to 0-Trace in Northern Rosebud and
Custer county. Livingston, Billings, and Ekalaka are likely to
see 2 to 3 inches of snow with increasing amounts the closer you
get to the higher terrain near Red Lodge, Sheridan, and the Pryor
Mountains. 3 to 5 inches of new snow is possible where we
currently have advisories. Foothill locations in Red Lodge and
Sheridan could see 8 to 12 inches of new snow, and finally 12 to
18 inches can be expected in the mountains above 7000 ft in the
Beartooth and BigHorn mountains. The one concern we have is that
some locations could receive higher amounts than forecast,
especially in upslope favored locations, and in southern Big Horn
county where a more northern track could produce more snow in this
location.
The heaviest snow and impacts across the Plains will be in the
early morning hours before noon where slick and slushy roads are
expected. With warm ground temperatures and high temperatures
forecast to be in mid 30s we will likely see most of this snow on
the roads melt by the late morning/early afternoon. The impactful
snow will last longer across the Foothill locations where
temperatures will be colder so expect impacts to travel to
persist to the late afternoon hours.
As the upper level low continues east thursday afternoon, the
snow will end fairly quickly from north to southeast through the
day as drier air is transported into the region. Any north facing
slopes could see snow hang on a little but longer but by Thursday
night most snow showers should be out of the region. Dobbs
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...Wed...
Friday will be dry but chilly as the system exits to our east and
upper level ridge begins to build in from the west. Tricky
temperature forecast where snow cover exists as downslope warming
does not really kick in til Friday night, but northern areas
should climb toward 40F. Warmer and dry conditions can be expected
through the weekend as the ridge axis shifts east and supports
downslope gradients. This will melt much of the snow cover and
allow for temps to return to above normal by Sunday. Gusty SW-W
winds are anticipated for the western foothills.
Zonal flow will exist for the first half of next week as a Pacific
shortwave suppresses the ridge. Monday into early Tuesday looks to
be the favored time period of a chance of showers across the lower
elevations, and have raised pops slightly for our western
mountains. Current model consensus supports drying by next
Wednesday as ridge rebuilds once again. Other than the potential
for periods of gusty winds along the western foothills, no high
impact weather expected over the next week once we get past
tomorrow. Temps should stay near or above normal next Mon-Wed.
JKL
&&
.AVIATION...
Rain/snow will spread over western/southern areas late this
afternoon and evening due to a developing weather system.
Precipitation will change to all snow from late evening through
much of tomorrow. KLVM-KBIL-KSHR can expect deteriorating flight
conditions with periods of IFR or lower late tonight and Thursday
morning. KMLS-KBHK could see a period of MVFR, but precipitation
will be much lighter in these areas. Mountains will be completely
obscured. Precipitation will decrease and flight conditions will
begin to improve Thursday afternoon.
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 031/035 022/037 020/044 031/053 033/053 034/050 034/052
88/S 30/U 00/B 01/B 11/B 22/W 11/B
LVM 027/032 016/038 023/045 034/055 034/050 034/047 032/050
77/S 30/U 00/N 01/N 22/W 22/W 11/B
HDN 031/037 023/040 017/046 023/055 025/056 027/052 026/054
89/O 30/B 00/B 00/B 11/B 22/W 11/U
MLS 032/038 025/040 019/044 025/054 027/055 030/051 031/053
33/S 10/B 00/B 00/B 01/B 22/W 11/U
4BQ 030/033 022/035 012/041 020/052 023/054 027/050 025/051
78/S 30/B 00/B 00/U 01/B 22/W 11/U
BHK 030/034 022/035 014/039 021/048 024/050 028/048 027/049
23/S 10/B 00/B 00/U 01/B 22/W 11/U
SHR 027/031 015/035 010/041 023/053 026/054 024/050 022/053
++/S 60/U 00/B 00/B 01/B 22/W 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until midnight MST Thursday
night FOR ZONES 34-36>39-41-58-66.
Winter Storm Warning in effect until midnight MST Thursday
night FOR ZONES 56-67.
WY...Winter Storm Warning in effect until midnight MST Thursday
night FOR ZONES 98-99.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 323 PM MST WED NOV 16 2016 MTZ028>042-056>058-063>068-WYZ098-099-162330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 323 PM MST WED NOV 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. * POTENTIAL IMPACTS: DRAMATIC WEATHER CHANGE TO WINTRY CONDITIONS WILL AFFECT TRAVEL TONIGHT AND THURSDAY...ESPECIALLY FOR THE THURSDAY MORNING COMMUTE AT MANY LOCATIONS INCLUDING BILLINGS. * TEMPERATURES: TEENS AND 20S AT NIGHT AND 30S DURING THE DAY. * SNOW: HEAVY SNOW OVER THE MOUNTAINS AND FOOTHILLS...MAINLY ALONG NORTH FACING SLOPES. SOME LIGHTER AMOUNTS ARE EXPECTED AT LOWER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
2 winter storm. Local standard time, as filed.
Area Snotels received about 13 to 15 inches of snow.
Snowfall of 6 to 8 inches was reported across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660840, 660841.